It has been recognized that reduction or
discontinuation of neuroleptics can produce new movement disorders or exacerbate pre-existing ones. The incidence is likely between 10 to 20%. These disorders are described as "withdrawal
dyskinesia" or "withdrawal emergent dyskinesia". Others describe these phenomenon has a "reversible tardive dyskinesia". Although a
continuum from withdrawal dyskinesia to tardive dyskinesia may be present this has so far not been proven.
Withdrawal dyskinesias may take the form
of generalized chorea, athetosis, tongue protrusion, chewing movements, facial grimacing, finger, toe, ankle movements, ballistic movements, vocalizations, and spasmodic torticollis. The movements worsen
with increasing level of arousal or anxiety.
The minimal length of time or dosage of
neuroleptics required to produce dyskinesia is not known. The rate is higher in relation to the duration of treatment or dose used. Long acting inter-muscular preparations were less likely to show
emergent dyskinesia The dyskinesia typically occurs within a few days after dosage reduction or discontinuation. This is then followed by rapid improvement over several weeks or rarely 2 to 3 months.
The pathophysiology of withdrawal
dyskinesia is unknown. The most widely accepted theory is that of dopaminergic hypersensitivity. Human evidence of this is indirect and inconclusive. Due to the heterogeneity of the condition,
multiple neurochemical factors are likely involved.
The most important factor in the
management of withdrawal dyskinesia is to explain the situation to the patient. Often the patients have not noticed the problem or don't seem to care. The patient can at least be partially reassured
that withdrawal dyskinesia usually disappears within a few weeks.
If the patients movements become so severe
that they impair day-to-day activity treatment would be indicated. The clinician may decide to reintroduce the neuroleptic at a lower dose and taper more slowly. Another option particularly when anxiety
is prominent could be to prescribe benzodiazepines. Some evidence suggests that clonidine might also be effective.
If the psychosis for which the neuroleptic
was originally used becomes problematic in patients who've already demonstrated withdrawal dyskinesia significant discussion with the patient and/or family would be required to clearly outline the risks.
Frequently the risk of harm from the continued psychosis outweighs the risk of tardive dyskinesia. The need to reinstate neuroleptics becomes a concerning issue when patients have already shown evidence
of dyskinesia. To date there is no definite proof that patients who have demonstrated withdrawal dyskinesia are at a higher risk of going on to develop tardive dyskinesia.